West Virginia, 2020

Flash Flooding and Hail in West Virginia, June 3 to 6, 2020

June 3 to 6, 2020 · NWS RLX · 12 events in 8 counties and zones

A slow moving surface front, along with several disturbances aloft resulted in afternoon and evening thunderstorms June 3-6. Each afternoon, the focus for the storms moved slightly south, beginning across northern West Virginia on the 3rd, and ending up across southern West Virginia by the evening of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving surface front, along with several disturbances aloft resulted in afternoon and evening thunderstorms June 3-6. Each afternoon, the focus for the storms moved slightly south, beginning across northern West Virginia on the 3rd, and ending up across southern West Virginia by the evening of the 6th. The stronger storms produced wind damage and hail. With soggy ground conditions already in place, isolated pockets of heavy rain also led to flash flooding. Some areas received 2-3 inches of rain from slow moving, repetitive storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 1:31 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 3, 1:31 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
231 PM EDT Wed Jun 3 2020

.SYNOPSIS...
Strong to severe thunderstorms possible along a slow moving cold
front this evening. Storm chances linger through Saturday. High
pressure brings dry weather Sunday through Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 210 PM Wednesday...

A cold front moves in slowly late this afternoon/evening from
the north, bringing showers and thunderstorms to the northern
part of the area. Some of these storms may be severe with
damaging winds and hail as the primary threats possible. The
storms should begin to dissipate out by Thursday morning, while
a low pressure system moves in from the west and brings more
showers and possibly thunderstorms across the area from the
northwest to the southeast. The models are showing a fair amount
of instability tomorrow, so severe weather may be possible
again in the afternoon and evening. Current forecast
precipitation accumulations over near term period are between
half an inch to an inch across the area, with the higher
amounts along the mountains and northern part of the area.
Localized water issues may occur due to the precipitation we
have received over the past few weeks still keeping some areas
relatively saturated, particularly with any heavy downpours from
the storms.

Temperatures tonight will be in the mid to upper 60s across the
lowlands, with low to mid 60s for the higher elevations. Highs
tomorrow should be in the low to mid 80s for the lowlands, with
70s to low 80s in the mountains.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM Wednesday...

The quasi stationary frontal boundary over our northern sections
will become diffused by early Friday under a semi zonal flow aloft.
Model soundings show a rather dry column at most places. PWATs
around 1.5 inches and sfc dewpoints in the upper 60s will contribute
for unstable conditions Friday afternoon and evening. Sfc CAPE
values exceeding 2,500 J/Kg. Deep layered shear will be decreasing
to less that 20 knots by mid day Friday. However, models show
ripples of vorticity maxima moving over the area, bringing some
forcing. Therefore, expect showers and storms to develop along
outflow boundaries, elevated terrain and differential heating
boundaries, but they will be short lived and remain below severe
limits. Conditions could remain active Friday night per abundant low
level moisture. There is a Marginal risk for excessive rainfall
across the extreme southeast WV and southwest VA until 12Z Saturday.

A cold front is expected to push slowly southeast early Saturday,
allowing afternoon convection to fire up ahead of the front across
the southern coalfields of WV and VA. Showers and storms could be
strong ahead of the front per large instability with MUCAPE
exceeding 2500 J/Kg and deep layered shear about 35 knots.

Once the cold front pushes southeast by 00Z Sunday, northwest flow
behind the front will bring dry and pleasant weather. SFC dewpoints
will drop into the 50s Sunday afternoon under mostly clear skies.

Temperatures will remain above normal through the period except
near normal lows for Sunday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM Wednesday...

Cooler and fresher airmass filters in behind the cold front, as
a broad sfc high pressure builds in from the north. Expect a
dry extended period with moderate temperatures of next week.
Generally above normal temperatures are expected, except near
normal for Sunday night.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...

VFR conditions start the period with mostly clear skies. A cold
front will move into the area late this afternoon/evening,
leading to showers and thunderstorms affecting PKB/CKB tonight.
Thunderstorms will likely dissipate out early Thursday morning
with showers continuing to affect these sites throughout the day
on Thursday. MVFR and possibly even IFR conditions could be
possible in heavy showers. Ceilings should begin to fall to MVFR
for PKB/CKB/EKN tonight as well, raising back up to VFR
ceilings Thursday morning. The showers will increase toward the
southeast, likely affecting the remaining sites by the end of
the period.

Southwesterly winds begin the period at around 10-15KTs, with
gusts around 20KTs, becoming more light tonight. Winds will
begin to pick back up Thursday morning around 5-10KTs.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Isolated storms have a low probability of
developing well ahead of the main line of storms, potentially
impacting PKB by 20-21Z. IFR conditions could occur in heavy
downpours.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR possible in showers and thunderstorms Thursday night through
Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/CG
NEAR TERM...CG
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...CG
Hazardous weather outlook, Jun 3, 3:31 AM EST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
431 AM EDT Wed Jun 3 2020

OHZ066-067-075-076-083>086-WVZ007>011-016>020-029>032-039-040-525-
040845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph-
431 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms late this afternoon
into this evening. These storms may contain large hail and damaging
winds. Locally heavy rainfall with these storms may also create some
high water issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms may be possible on Thursday
afternoon and evening. These storms may contain large hail and damaging
winds. Locally heavy rainfall with these storms may also create some
high water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>028-033-034-
515>524-526-040845-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
431 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms may be possible on Thursday
afternoon and evening. These storms may contain large hail and damaging
winds. Locally heavy rainfall with these storms may also create some
high water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.

Hail, Tyler

When
June 3, 3:42 PM EST
Where
Tyler County, Middlebourne
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -80.900

Thunderstorm Wind, Tyler

When
June 3, 3:59 PM EST
Where
Tyler County, 1.38 mi S of Polard
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.500, -80.850

Multiple trees were blown down along Gorrels Run Road.

Hail, Mason

When
June 4, 4:20 PM EST
Where
Mason County, 0.69 mi N of New Haven
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.990, -81.970

Flash Flood, Wood

When
June 4, 4:30 PM EST to 7:00 PM EST
Where
Wood County, 1.61 mi SE of (Pkb)wilson Fld Prkr to 1.11 mi WNW of Boreman
Cause
Heavy Rain
Property damage
$4,000
Reported by
Social Media
Coordinates
39.333, -81.409

High water issues arose in several places across the Parkersburg and Rolling Hills area. Significant fast moving water flowed across a long stretch of Burnthouse Road, College Parkway, and at the intersection of Core Road and 36th Street.

Thunderstorm Wind, Boone

When
June 4, 5:30 PM EST
Where
Boone County, 0.69 mi N of Peytona
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.140, -81.680

Multiple trees were downed along Route 3.

Thunderstorm Wind, Boone

When
June 4, 5:36 PM EST
Where
Boone County, 1.38 mi N of Maxine
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.150, -81.620

Two power poles along Tony's Branch Road were downed after trees fell on the lines.

Hail, Boone

When
June 4, 7:15 PM EST
Where
Boone County, Maxine
Measured
0.75 in hail
Reported by
Public
Coordinates
38.130, -81.620

Flash Flood, Fayette

When
June 5, 1:30 PM EST to 4:30 PM EST
Where
Fayette County, 0.94 mi WSW of Carlisle to 0.88 mi SSE of Wyndal
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.966, -81.237

Water spilled over onto several roads in Fayetteville.

Thunderstorm Wind, Roane

When
June 6, 4:02 PM EST
Where
Roane County, 0.54 mi W of Spencer
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.800, -81.360

One tree was blown down along Park Avenue.

Hail, Cabell

When
June 6, 5:18 PM EST
Where
Cabell County, 1.48 mi SSE of Guyan Estates
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -82.290

Thunderstorm Wind, Mingo

When
June 6, 10:31 PM EST
Where
Mingo County, Belo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.780, -82.250

Several trees fell across US 119 near Pigeon Creek.

Thunderstorm Wind, Mingo

When
June 6, 10:42 PM EST
Where
Mingo County, 1.29 mi WSW of Bias
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.740, -82.220

Multiple trees were blown down along Hell Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886807, 886811, 886808, 891018, 886812, 886813, 886809, 891021, 886814, 886810, 886815, 886816.